Advertisement
Advertisement


The Body PRO Covers: The 4th International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV

The Viramune Hepatic Safety Project: Analysis of Symptomatic Hepatic Events

September 24, 2002

  • The Viramune Hepatic Safety Project: Analysis of Symptomatic Hepatic Events (Abstract 87)
    Authored by S.M. Imperiale, et al.


A lot of HIV treatment toxicity issues are simply issues of perception. Some drugs are considered more toxic than others, when in fact there have never been any head-to-head comparisons.

This is often due to the fact that the marketing departments of drug companies stress the side effect profiles of rival drugs and the messages tend to stick in the minds of HIV care providers and patients. There are several examples of this in HIV therapeutics; I will just give you one unrelated to this poster: nelfinavir (NFV, Viracept) is perceived as the protease inhibitor that causes the most diarrhea. However, when compared head to head with lopinavir (LPV, Kaletra) in a clinical trial, the incidence of diarrhea in patients taking nelfinavir was similar to that of patients taking lopinavir.

The poster presented by Dr. Imperiale was about nevirapine (NVP, Viramune) liver toxicity. Nevirapine is perceived as a hepatotoxic drug, at least more hepatotoxic than other NNRTIs, though there have not been any head-to-head comparisons.

In this study, Boehringer Ingelheim, the drug company that makes nevirapine, tried to characterize the hepatic safety profile of the drug. To do this, they looked at randomized trials conducted between 1991 and 2000 that included nevirapine. They looked at the incidence of symptomatic hepatic events, as well as asymptomatic elevations in liver function tests (LFTs) that were greater than five times the upper limit of normal. They also looked at the incidence of rash (a frequent side effect of nevirapine).

All events reported in the 1,731 patients who received nevirapine and in the 1,912 controls were reviewed by a safety committee who were blinded to the use or non-use of nevirapine. Although the incidence of hepatic events was low (around 5 percent overall), the relative risk of symptomatic hepatic events was 3.5 percent when compared to controls. The most frequent event was asymptomatic elevations in the liver function tests. These events tended to occur relatively early after the initiation of treatment with nevirapine (within the first six weeks) and, in general, were mild in nature.

Women and individuals with high CD4 cell counts at the time of starting nevirapine were at a higher risk of developing elevations in their liver function tests. Severe events were frequently associated with rash. Something that clinicians need to remember: nevirapine rash, with increases in liver function tests, should lead to the immediate discontinuation of nevirapine.

To no one's surprise, hepatic events were more frequently seen among patients with elevated liver function tests at baseline and co-infection with hepatitis C and/or hepatitis B. These patients need to be monitored more closely during the initiation of nevirapine-containing regimens.

The 2NN study, which compares nevirapine with efavirenz (EFV, Sustiva), will hopefully provide answers to the relative toxicity and potency of these two drugs. All of the studies presented so far comparing drug toxicity in different trials have numerous biases for the following reason: we tend to use nevirapine more in patients with drug addictions because of the central nervous system effects of efavirenz. Hepatitis B and hepatitis C co-infection are more frequent in these patients and they tend to have baseline elevations in the liver function tests, putting them at higher risk for liver toxicity. We will hear more about the important 2NN trial (hopefully) during February's retrovirus conference in Boston.


Tell us what you think of The Body's conference coverage!


This article was provided by TheBodyPRO.com. It is a part of the publication 4th International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV.
 



Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.
Advertisement